Islets of Hope for persons with diabetes
Article by Lahle Wolfe, Founder, Islets of Hope.
For article use and reprint permission please contact:
Fast Click to More Comprehensive Information
Two types of hypoglycemia can occur in people who do not have diabetes: reactive (postprandial, or after meals) and fasting (postabsorptive). Reactive hypoglycemia is not usually related to any underlying disease; fasting hypoglycemia often is.
Onset: Over time; hours or days.
Causes: Too little insulin, stress, illness, dehydration, exercise or inactivity, too much food, certain medications, or a combination of these things.
ALERT: Untreated highs can lead to diabetic ketoacidiosis (DKA) which can result in coma and/or death. Over time, high blood glucose damages nerves and organs and disrupt normal digestive system processes.
Increased thirst and urination
ALERT: Untreated highs can lead to diabetic ketoacidosis (DKA) which can result in coma and/or death. Over time, high blood glucose damages nerves and organs and disrupt normal digestive system processes.
Did You Know?
... that turning off your insulin pump for more than an hour (and only from time to time as needed to change out sites) can increase your chances of developing hyperglycemia? The risk increases both in terms of DKA at lower blood glucose levels, as well as the possibility of occurring in a shorter time frame. Why?
When a person takes shots they usually take a long-acting insulin that stays in their system for a while. Even when not taking food or correction bolus shots, they still have some insulin in their blood stream. A person on an insulin pump usually only takes a rapid insulin.
Stopping the pump means that in a short time there will be no circulating insulin left in the body. This sets a dangerous stage for DKA.
If you have problems with hypoglycemia (low blood glucose) call your doctor for changes in your diabetes care plan -- but don't turn off the pump, especially at night to try and avoid hypoglycemia.
Be Prepared for Emergencies
If you take insulin or a medication that can cause hypoglycemia, always carry an ample supply of fast sugars and a glucagon kit. Wearing a medical identification bracelet or necklace is also a good idea.
You can print out free medical alert and paramedic information cards from our Publications section.
Important Medical Disclaimer
Out site contains general medical information but no information found on this site should be used as a substitute for professional medical care.
back to main "Glycemia Information"
Treatment of hyperglycemia
Mini Site Index
Treatment for Hyperglycemia
Previous Section and Related Information
Treatment for Hyperglycemia
The first and most important step to avoiding hyperglycemia is simple: Know your target range for blood glucose as set for you specifically by your doctor and follow the care plan he/she set up for you when you are experiencing hyperglycemia. Second, when your blood glucose is above range for 2 or 3 readings in a row call your doctor for additional instructions.
Instructions your doctor may give for when your blood glucose is high include:
When can I treat hyperglycemia without calling my doctor?
When your blood glucose is not in range but you are not spilling moderate to heavy ketones in your urine, it is generally safe to follow instructions in your diabetes care plan provided by your doctor. The exception might be if you were also sick, dehydrated, or under some significant stress.
When to Call Your Doctor
When ketones are in the moderate to heavy range, it may be a sign of diabetic ketoacidosis (DKA). Because DKA can lead to coma and death you should always contact your doctor immediately (even after office hours) whenever you are testing positive in a moderate to heavy range of ketones. Untreated, or, improperly treated, DKA can cause life-threatening complications. DKA should only be treated under the strict guidance of your physician or at the hospital.
Diabetic coma results when hyperglycemia leads to diabetic ketoacidosis (DKA), or hypoglycemia has led to loss of consciousness. Diabetic coma is always a medical emergency in which the person with diabetes has become comatose (unconscious) and is in danger of dying. Diabetic coma occurs for three reasons:
Hyperglycemia: Tips for Insulin Pumpers
If you are on an insulin pump and have two or more readings in a row that are high, suspect your insertion site is not working properly or your insulin is bad and the pump cartridge needs to be changed. Take an injection of insulin via syringe and change out your site and cartridge. Most doctors recommend doing these things at the same time. Although you could try doing these things one at a time to help determine what the exact cause is, why waste time in a hyperglycemic range when you could be damaging your body?
If you continue to have high blood glucose after changing your site, insulin and having an injection, call your doctor for instructions.
Sometimes, hyperglycemia can result from not properly preparing your insulin cartridge. Air bubbles in the cartridge or tubing line will not hurt you, however, it will interfere with normal insulin delivery. Be sure that there are no air bubbles in the cartridge or tubing.
Rotate your insertion site often. Repeatedly using the same area not only causes scarring and tissue damage but decreases insulin sensitivity in that particular area. This is particularly important for those on pumps because the canula may stay in one site location (under optimal conditions) 2-3 days.
Some areas of the body are more responsive to insulin that are others. Areas with a lot of fat may require more insulin to treat hyperglycemia, and insertions sites on the thighs or buttocks where there is more muscle tissue may require less.
Treating Morning Hyperglycemia
If your morning glucose level is high, talk with your doctor to help determine the cause. You may need an adjustment of your insulin in the evening.
If you take pills, you might need another dose or an increase in the dose before bedtime. If you use insulin, you might need a little bit more of intermediate or long acting insulin before bed and/or some more for breakfast. If you use a pump, then you may need to adjust your basal rates to prevent the blood glucose from rising during the night.
To help determine the cause of high morning glucose test your levels around 3 a.m. If you are low, it could indicate the Somogyi Effect (or, rebound effect). If you are in target most of the night but high in the morning, it is more likely the Dawn Effect. Having a blood glucose reading at 3 a.m. is important information for your doctor to have.
You should eat breakfast every morning, about the same time of day when possible whether you are taking shots or on an insulin pump. The increase in blood glucose after you eat your breakfast will often turn off the release of glucose from liver or muscles, since your body senses the fuel is coming through food.
If your morning fasting sugar is too high, you can still eat protein and fewer carbs. The key is to try and eat something to shut off the hormones that cause hyperglycemia but not to overload your system with too many carbohydrates or fat.
Finally, record all your glucose readings, insulin doses, food intake, and other important things that affect blood glucose levels like stress, medication, exercise, and sick days. This information will help your diabetes care team determine what adjustments need to be made to help you get better glucose control.
Insulin should be, but does not have to be, refrigerated. Once you remove the cap and insert a needle into the vial stopper the insulin begins to degrade. Even if the expiration date on the package is still good, you should discard all opened insulin that has been refrigerated after 30 days. Opened, unrefrigerated insulin should be discarded after one week.
Complications of Hyperglycemia
Over time, chronic hyperglycemia is a major contributing factor towards almost all possible complications with diabetes including kidney failure, blindness, diabetic neuropathy, and heart problems.
Advanced Diabetic Ketoacidosis
A more immediate concern with untreated hyperglycemia is the possibility of diabetic ketoacidosis (DKA). The likelihood of DKA increases when a person has already recently been in DKA, is newly diagnosed, had a change in their diabetes care plan, is sick, stressed, dehydrated, is not taking enough basal (background) insulin via injection, or, has turned off their insulin pump completely.
Diabetic ketoacidosis (DKA) can eventually cause unconsciousness, from a combination of severe hyperglycemia, dehydration, shock, and exhaustion. Coma only occurs at an advanced stage, usually after 36 hours or more of worsening vomiting and hyperventilation but can also occur much sooner for many reasons.
Treatment of DKA consists of intravenous fluids to stabilize the circulation, and intravenous saline with potassium and other electrolytes to replace deficits. Insulin will also be given and the patient will need careful monitoring for complications.
If you are in DKA, you should not attempt to self-treat simply by giving yourself more insulin. This can also cause serious complications. See our section on DKA for more information and be sure to call your doctor immediately.
If you have diabetes, you should carry a medical card that asks anyone finding you unconscious to immediately call 911. Unfortunately, there are many horror stories of diabetics being found unconscious and were mistaken for being drunk. In some cases, the victim even died as a result of others not recognizing the person was in a diabetic coma. (See our News Headlines, Human Interest, section for stories.)
Page Updated 03/09/2006